Wyoming, 2009

Hail and Damaging Wind in Wyoming, July 9, 2009

July 9, 2009 · NWS UNR · 4 events in 1 county or zone

A severe thunderstorm produced large hail and strong wind gusts across northern Weston County and caused damage in Osage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced large hail and strong wind gusts across northern Weston County and caused damage in Osage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 7:27 PM MST, 27 minutes earlier.

Area forecast discussion, Jul 9, 7:27 PM MST, 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
827 PM MDT THU JUL 9 2009

.DISCUSSION...02Z SURFACE ANALYSIS HAD WEAK LOW NEAR KCPR. A PAIR
OF SHORTWAVES WILL MOVE ACROSS THE CWA TONIGHT PER 00Z UPPER AIR
ANALYSIS AND 18Z/00Z GUIDANCE. 00Z KUNR SOUNDING SHOWS ELEVATED
CONVECTION POTENTIAL WITH ANY FORCING. CURRENT FORECAST HANDLES
THINGS WELL...SO UPDATE WILL ADDRESS SHORT TERM TRENDS.

&&

.PREV DISCUSSION... /ISSUED 215 PM MDT THU JUL 9 2009/

DISCUSSION...AT 19Z SFC MAP SHOWS HIGH PRES OVER WRN SD AND
NERN WY. SKIES ARE PC WITH PLEASANT TEMPS IN THE 70S TO LOWER
80S. WINDS ARE MAINLY LIGHT AND VARIABLE.

FOR TONIGHT...WEAK MID LVL S/W WILL BRING A CHC OF AN ISOLATED
TSTM TO NERN WY/SWRN SD AND BLACK HILLS THIS EVENING. MOISTURE
AND INSTABILITY WEAK SO DONT EXPECT MUCH. ANOTHER STRONGER S/W
WL MOVE ACRS REGION FM 06Z TO 12Z. THETA-E ADV AND WAA INCREASE
ACRS NERN WY THRU BLK HLS INTO SWRN SD. 800MB ESE JET INCREASES
ACROSS WESTON COUNTY. THUS...WILL GO WITH SCT TSTMS AFT 06Z
ACRS NERN WY FAR WRN SD AND MVG EAST THRU THE NIGHT.

ON FRIDAY...SHOULD BE ANOTHER NICE DAY ON BACK SIDE OF DEPARTING
S/W IN ARE OF SUBSIDENCE. TEMPS SHLD BE IN MAINLY LOWER TO MID
80S...70S IN BLACK HILLS.

ON FRI NITE...ANOTHER S/W WILL MOVE ACRS SRN AREAS. GOOD THETA-E
AND WAA ADV FROM SERN MT SE INTO SOUTH CENTRAL SD. BEST DYNAMICS
WILL BE SOUTH...SO WILL GO WITH CHC TSTMS ACRS SRN PORTIONS OF
WRN SD AND NERN WY.

EXTENDED...SATURDAY THROUGH THURSDAY...WEAK UPPER RIDGING OVER
THE NORTHERN PLAINS IS PRESSED SOUTH PERIODICALLY AS NORTHERN
ZONAL FLOW BRINGS WEAK SHORTWAVE AFTER SHORTWAVE IN FROM THE
PACIFIC COAST. THESE SHORTWAVES WILL TRIGGER THUNDERSTORMS OVER
PORTIONS OF THE FORECAST AREA JUST ABOUT EACH DAY. THE STRONGEST
PROGGED SHORTWAVE AND ASSOCIATED COLD FRONT WILL CROSS THE AREA
MONDAY NIGHT-TUES  MORNING...BRINGING A CHANCE OF STRONG TSTMS TO
THE NORTHERN PLAINS...AND COOLING TEMPERATURES FOR THE MIDDLE PART
OF NEXT WEEK.

AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH FRIDAY MORNING.
AN ISOLATED LATE AFTERNOON OR EVENING THUNDERSTORM IS POSSIBLE
WITH MORE WIDESPREAD SHWS/TSTMS POSSIBLE FROM 05Z THRU 11Z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

HELGESON
Hazardous weather outlook, Jul 9, 3:51 AM MST, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
451 AM MDT THU JUL 9 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
451 AM MDT (551 AM CDT) THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATER THIS EVENING AND
OVERNIGHT...BUT SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ALTHOUGH A FEW THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY...THE
THREAT FOR SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 9, 7:29 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
829 PM MDT THU JUL 9 2009

WYZ057-058-100330-
WESTON-WYOMING BLACK HILLS-
INCLUDING THE CITIES OF...OSAGE AND UPTON
829 PM MDT THU JUL 9 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 827 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY
SIZED HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING. THIS STORM WAS
LOCATED 17 MILES SOUTHWEST OF UPTON...OR 33 MILES NORTHEAST OF
WRIGHT...AND WAS MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  UPTON...
  OSAGE...

WETENKAMP

The radar

The Rapid City radar (KUDX), 151 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Weston

When
July 9, 7:54 PM MST
Where
Weston County, 10 mi SSW of Upton
Measured
1.75 in hail
Reported by
Public
Coordinates
43.966, -104.707

Hail, Weston

When
July 9, 8:25 PM MST
Where
Weston County, Osage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.970, -104.400

Thunderstorm Wind, Weston

When
July 9, 8:25 PM MST
Where
Weston County, Osage
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
43.970, -104.400

Numerous trees were blown down by strong wind gusts, including a 30 inch diameter tree blown onto a garage. Wind-driven hail broke a skylight and skirting on a mobile home and windows.

Hail, Weston

When
July 9, 8:42 PM MST
Where
Weston County, 9 mi N of Newcastle
Measured
1.25 in hail
Reported by
Public
Coordinates
43.980, -104.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171377, 171378, 171380, 171382.